North Carolina, 2007

Damaging Winds in North Carolina, August 10, 2007

August 10, 2007 · NWS AKQ · 4 events in 4 counties and zones

Scattered severe thunderstorms produced wind damage across portions of northeast North Carolina.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$4,000
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS AKQ wrote it up.

Scattered severe thunderstorms produced wind damage across portions of northeast North Carolina.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wakefield, VA wrote its last area forecast discussion before the first event at Aug 10, 1:11 PM EST, 49 minutes earlier.

Area forecast discussion, Aug 10, 1:11 PM EST, 49 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WAKEFIELD VA
211 PM EDT FRI AUG 10 2007

.SYNOPSIS...
A COLD FRONT CROSSES THE AREA TONIGHT. HIGH PRESSURE BUILDS IN
FROM THE NORTH THROUGH MONDAY.

&&

.NEAR TERM /UNTIL 6 PM THIS EVENING/...
UPDATED GRIDS/ZFP FOR SVR WW580 THRU 01Z. INTERESTING TO NOTE THAT
THE SVR CONVECTION HAS DVLPD ALONG WHAT SEEMS TO BE OUTFLOW FROM
YSTRDYS STORMS. XPCT THIS LINE TO CONT TO GROW AS IT TRACKS SE NXT
FEW HRS. ACTUAL WND SHFT/DP TMP BNDRY STILL UP ACROSS NRN VA. WILL
BE EVALUATING HEAT ADVSRY AT 4 PM. XPCT I WILL BE ABLE TO CANCELL
ADVSRY ERLY GIVING ONGOING CONVECTION.

&&

.SHORT TERM /6 PM THIS EVENING THROUGH SUNDAY NIGHT/...
TONIGHT...MAINTAINED HIGHER POPS OVER THE FAR SERN SECTIONS OF THE
FCST AREA IN VICINITY OF THE EXITING FRONT. TEMPS BEHIND THE FRONT
WILL DROP CLOSER TO NORMAL OVERNIGHT.

THIS WEEKEND...NOTICEABLY COOLER/DRIER AIRMASS WITH WILL BE FELT
ACROSS THE FCST AREA UNDER MOSTLY CLEAR SKIES AS HIGH PRESSURE
BUILDS IN FROM THE N-NE. A WELCOME RELIEF TO THE RECENT HOT SPELL. TEMPS
MAY EVEN FALL A LITTLE BELOW NORMAL SAT NIGHT/SUN MORNING...ESPECIALLY
OVER THE NORMALLY COLDER SPOTS (UPPER 50S/LOWER 60S POSSIBLE).

&&

.LONG TERM /MONDAY THROUGH THURSDAY/...
HIGH PRES DOMINATES THIS PRD XCPT FOR ANTHR FRNTL PASSAGE TUE. HAVE
SLGHT CHC POPS WITH THIS FTR. HIGHS NR 90. LOWS 65-70.

&&

.AVIATION /18Z FRIDAY THROUGH WEDNESDAY/...
LOW IFR ST DVLPNG ACROSS THE AREA AFTR 12Z SHUD BEGIN TO DSPT AND
LIFT INTO VFR SC/CU LATER THIS AM AS HTNG CONTS. ISO/SCTD TSTMS
WILL TEMPORARILY DROP CONDITIONS TO IFR...MAINLY 18Z-00Z. A BIT
MORE IN WAY OF FOG/HAZE TONIGHT...THEN BECOMING VFR SAT AS DRIER
AIR MOVES IN BEHIND THE COLD FRONT.

DRIER AIRMASS LEADS TO VFR FOR THE MOST PART SUNDAY INTO ERLY NEXT
WEEK...PATCHY FOG POSSIBLE MAINLY INLAND BETWN 04-12Z.

&&

.MARINE...
WEAK FRONT BISECTING THE WATERS RIGHT NOW...TRACKING FARTHER
NORTH TODAY...WITH WINDS BECMG MORE SOUTHERLY BY SUNRISE.
OVERALL...WIND SPEEDS WILL REMAIN ARND 10-15 KTS TODAY. HAVE
RAISED SMALL CRAFT HEADLINES FOR LATER TONIGHT AND SATURDAY...AS
MIXING OVER VERY WARM WATERS WILL BE MAXIMIZED AS H8 TEMPS DROP TO
ABOUT 15 TO 17C AFTER MIDNIGHT AND THROUGH THE DAY SAT. HIGH
PRESSURE SETTLES IN SAT NGT/SUN/MON WITH LIGHTER FLOW GNLY 10-15
KTS OR LESS.

&&

.CLIMATE...
FOR YSDY AUG 9TH...

***NO RECORD HIGHS WERE SET AT RIC/ORF/SBY/ECG/WAL

***NORFOLKS MIN TEMPERATURE OF 81 SETS A NEW RECORD HIGH MIN FOR
   THE DATE (OLD RECORD HAD BEEN 78 IN 2001). THIS IS ALSO TIED WITH
   AUG 3RD 2006 AS HIGHEST MIN TEMPERATURE FOR ANY DATE IN AUGUST

***RICHMOND DID NOT BREAK THE RECORD HIGH MIN OF 79 SET BACK IN 1900
   (TEMPERATURE DROPPED TO 77 WHEN TSTMS WENT THROUGH DURING THE LATE
   AFTN/ERLY EVENG).

RECORD HIGHS AND REC HIGH MINS FOR TODAY...

HIGHS      RICHMOND     NORFOLK     SALISBURY    ELIZABETH CITY
FRI 8/10...100 (1900)... 99 (1977)... 97 (1977)... 99 (1977)

HIGH MINS
FRI 8/10....77 (1987)....79 (2001)....80 (1931).....N/A

     LONGEST CONSECUTIVE STRETCHES OF 100+ DEGREE HEAT...

RICHMOND...5 DAYS (8/29-9/2/1953)
           3 DAYS (10 TIMES/MOST RECENTLY 7/8-7/10/1993)
           2 DAYS (15 TIMES/MOST RECENTLY 8/8-8/9/2007)
           **YSDY AUG 9TH 2007 HAD A HIGH OF 100**

NORFOLK...3 DAYS (3 TIMES/MOST RECENTLY 7/21-7/23/1952)
          2 DAYS (9 TIMES/MOST RECENTLY 8/2-8/3/2006)
          **AUG 8TH 2007 HAD A HIGH OF 100**

SALISBURY...3 DAYS (2 TIMES/MOST RECENTLY 7/8-7/10/1993)
            2 DAYS (3 TIMES/MOST RECENTLY 7/5-7/6/1999)
          **LAST 100+ DEGREE READING WAS JULY 6TH 1999**

&&

.AKQ WATCHES/WARNINGS/ADVISORIES...
MD...NONE.
NC...HEAT ADVISORY UNTIL 8 PM EDT THIS EVENING FOR NCZ012>017-
     030>032-102.
     SMALL CRAFT ADVISORY FROM 3 AM SATURDAY TO MIDNIGHT EDT
     SATURDAY NIGHT FOR NCZ102.
VA...HEAT ADVISORY UNTIL 8 PM EDT THIS EVENING FOR VAZ048-049-
     060>085-087>098.
MARINE...SMALL CRAFT ADVISORY FROM 3 AM SATURDAY TO MIDNIGHT EDT
     SATURDAY NIGHT FOR ANZ654-656-658.
     SMALL CRAFT ADVISORY FROM MIDNIGHT TONIGHT TO MIDNIGHT EDT
     SATURDAY NIGHT FOR ANZ650-652.
     SMALL CRAFT ADVISORY FROM MIDNIGHT TONIGHT TO 12 PM EDT
     SATURDAY FOR ANZ630-631.
     SMALL CRAFT ADVISORY FROM 3 AM TO 6 PM EDT SATURDAY FOR ANZ632-
     633.

&&

SYNOPSIS...MPR
NEAR TERM...MPR
SHORT TERM...BKH
LONG TERM...BKH/MPR
AVIATION...LKB
MARINE...LKB
CLIMATE...
Hazardous weather outlook, Aug 10, 4:57 AM EST, 9 hours 3 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WAKEFIELD VA
557 AM EDT FRI AUG 10 2007

NCZ012>017-030>032-102-VAZ048-049-060>085-087>098-111000-
NORTHAMPTON NC-HERTFORD-GATES-PASQUOTANK-CAMDEN-INLAND CURRITUCK-
BERTIE-CHOWAN-PERQUIMANS-OUTER BANKS CURRITUCK-FLUVANNA-LOUISA-
PRINCE EDWARD-CUMBERLAND-GOOCHLAND-HANOVER-CAROLINE-MECKLENBURG-
LUNENBURG-NOTTOWAY-AMELIA-POWHATAN-CHESTERFIELD-HENRICO-KING WILLIAM-
KING AND QUEEN-ESSEX-WESTMORELAND-RICHMOND-NORTHUMBERLAND-LANCASTER-
BRUNSWICK-DINWIDDIE-PRINCE GEORGE-CHARLES CITY-NEW KENT-GLOUCESTER-
MIDDLESEX-GREENSVILLE-SUSSEX-SURRY-JAMES CITY-YORK-SOUTHAMPTON-
ISLE OF WIGHT-NEWPORT NEWS/HAMPTON-NORFOLK/PORTSMOUTH-SUFFOLK-
CHESAPEAKE-VIRGINIA BEACH-
557 AM EDT FRI AUG 10 2007

...HEAT ADVISORY IN EFFECT FROM NOON TODAY TO 8 PM EDT THIS
EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR COASTAL NORTHEAST NORTH
CAROLINA...INTERIOR NORTHEAST NORTH CAROLINA...THE NORTHERN OUTER
BANKS OF NORTH CAROLINA...CENTRAL VIRGINIA...EAST CENTRAL
VIRGINIA...INTERIOR SOUTHEAST VIRGINIA...SOUTH CENTRAL
VIRGINIA...SOUTH HAMPTON ROADS VIRGINIA...THE MIDDLE PENINSULA OF
VIRGINIA...THE NORTHERN NECK OF VIRGINIA...THE PENINSULA OF
SOUTHEAST VIRGINIA AND THE PIEDMONT OF CENTRAL VIRGINIA.

.DAY ONE...TODAY AND TONIGHT...

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   HEAT ADVISORY.

IN ADDITION...THUNDERSTORMS WILL DEVELOP AHEAD OF AN APPROACHING
COLD FRONT THIS AFTERNOON AND EVENING. SOME OF THESE THUNDERSTORMS
MAY BECOME SEVERE...CAPABLE OF PRODUCING DAMAGING WIND GUSTS IN
EXCESS OF 60 MPH.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND EVENING.

VAZ086-111000-
MATHEWS-
557 AM EDT FRI AUG 10 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE MIDDLE PENINSULA OF
VIRGINIA.

.DAY ONE...TODAY AND TONIGHT...

THUNDERSTORMS WILL DEVELOP AHEAD OF AN APPROACHING COLD FRONT
THIS AFTERNOON. SOME OF THESE THUNDERSTORMS MAY BECOME SEVERE...
CAPABLE OF PRODUCING DAMAGING WIND GUSTS IN EXCESS OF 60 MPH.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON.

ANZ630>633-650-652-654-656-658-MDZ021>025-VAZ099-100-111000-
CHESAPEAKE BAY FROM SMITH POINT TO WINDMILL POINT VA-
CHESAPEAKE BAY FROM WINDMILL POINT TO NEW POINT COMFORT VA-
CHESAPEAKE BAY FROM NEW POINT COMFORT TO CAPE HENRY VA-
CURRITUCK SOUND-
COASTAL WATERS FROM FENWICK ISLAND DE TO CHINCOTEAGUE VA OUT 20 NM-
COASTAL WATERS FROM CHINCOTEAGUE TO PARRAMORE ISLAND VA OUT 20 NM-
COASTAL WATERS FROM PARRAMORE ISLAND TO CAPE CHARLES LIGHT VA OUT
20 NM-
COASTAL WATERS FROM CAPE CHARLES LIGHT VA TO NC VA BORDER OUT 20 NM-
COASTAL WATERS FROM NC VA BORDER TO CURRITUCK BEACH LIGHT NC OUT
20 NM-DORCHESTER-WICOMICO-SOMERSET-INLAND WORCESTER-MARYLAND BEACHES-
ACCOMACK-NORTHAMPTON VA-
557 AM EDT FRI AUG 10 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE CENTRAL CHESAPEAKE
BAY...THE SOUTHERN CHESAPEAKE BAY...THE MID ATLANTIC COASTAL
WATERS...CURRITUCK SOUND...THE LOWER EASTERN SHORE OF MARYLAND AND
THE EASTERN SHORE OF VIRGINIA.

.DAY ONE...TODAY AND TONIGHT...

THUNDERSTORMS WILL DEVELOP AHEAD OF AN APPROACHING COLD FRONT
THIS AFTERNOON AND EVENING. SOME OF THESE THUNDERSTORMS MAY
BECOME SEVERE...CAPABLE OF PRODUCING DAMAGING WIND GUSTS IN
EXCESS OF 60 MPH.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND EVENING.

HURLEY

In the hours before

Local storm report, Aug 10, 11:46 AM EST, 2 hours 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WAKEFIELD VA
1246 PM EDT FRI AUG 10 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0525 PM     TSTM WND DMG     ZION CROSSROADS         37.97N 78.22W
08/09/2007                   LOUISA             VA   LAW ENFORCEMENT

            TREES DOWN NEAR ROUTE 15 AND I64

&&

JFOSTER
Local storm report, Aug 10, 12:16 PM EST, 1 hour 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WAKEFIELD VA
116 PM EDT FRI AUG 10 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0452 PM     TSTM WND DMG     3 WSW DUANE FORK        37.86N 77.28W
08/09/2007                   CAROLINE           VA   TRAINED SPOTTER

            ONE TREE AND NUMEROUS LARGE BRANCHES REPORTED KNOCKED
            DOWN.

&&

WAMSLEY
Special weather statement, Aug 10, 12:24 PM EST, 1 hour 36 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WAKEFIELD VA
124 PM EDT FRI AUG 10 2007

VAZ092-101830-
SOUTHAMPTON VA-
124 PM EDT FRI AUG 10 2007

...STRONG THUNDERSTORM DEVELOPING OVER NORTH CENTRAL SOUTHAMPTON...

AT 124 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM OVER CENTRAL SUSSEX COUNTY...OR ABOUT 11 MILES
NORTHWEST OF COURTLAND...MOVING EAST AT 15 MPH. THE STRONG
THUNDERSTORMS WILL BE NEAR SEBRELL AT 130 PM EDT...DORY...AND...MANRY
AT 140 PM EDT...VICKSVILLE AT 150 PM EDT...BERLIN AT 155 PM EDT...
SEDLEY AT 200 PM EDT.

EXPECT FREQUENT CLOUD TO GROUND LIGHTNING AND HEAVY RAINFALL WITH
THESE STORMS. PONDING OF WATER ON ROADWAYS AND FLOODING OF LOW LYING
AND FLOOD PRONE AREAS IS ALSO POSSIBLE. IF YOU HEAR THUNDER...YOU ARE
CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. MOVE INTO A SAFE SHELTER
BEFORE THESE STORMS REACH YOUR AREA. REMAIN INDOORS UNTIL THE STORMS
HAVE PASSED.

RAINFALL RATES OF 2 TO 3 INCHES WILL BE POSSIBLE WITHIN AN HOURS
TIMEFRAME.

WAMSLEY
Special weather statement, Aug 10, 12:39 PM EST, 1 hour 21 minutes before
SPECIAL WEATHER STATEMENT...CORRECTED FOR CITY
NATIONAL WEATHER SERVICE WAKEFIELD VA
139 PM EDT FRI AUG 10 2007

NCZ012-101845-
NORTHAMPTON NC-
139 PM EDT FRI AUG 10 2007

...STRONG THUNDERSTORM OVER NORTHAMPTON COUNTY NORTH CAROLINA...

AT 139 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 6 MILES NORTHWEST OF GARYSBURG...OR ABOUT OVER
ROANOKE RAPIDS...MOVING EAST AT 15 MPH. STRONG THUNDERSTORMS WILL BE
NEAR TURNERS CROSSROADS AT 145 PM EDT...PLEASANT HILL AND GARYSBURG
AT 155 PM...GUMBERRY AT 205 PM...SEABOARD...GALATIA...AND FALSONS
OLD TAVERN AT 245 PM EDT.

WIND GUSTS TO 45 MPH...CLOUD TO GROUND LIGHTNING...AND HEAVY
RAINFALL WILL ACCOMPANY THESE STORMS. THE HEAVY RAINFALL MAY
CAUSE PONDING OF WATER ON ROADWAYS...AND POSSIBLE LOCALIZED FLOODING
IN LOW LYING AND FLOOD PRONE AREAS.

FOSTER
Special weather statement, Aug 10, 1:35 PM EST, 25 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WAKEFIELD VA
235 PM EDT FRI AUG 10 2007

NCZ013-014-101930-
GATES NC-HERTFORD NC-
235 PM EDT FRI AUG 10 2007

...STRONG THUNDERSTORMS IN NORTHERN HERTFORD COUNTY...MOVING INTO
GATES COUNTY...

AT 235 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS FROM 11 MILES NORTHEAST OF MURFREESBORO TO 6
MILES WEST OF MURFREESBORO...OR FROM 10 MILES SOUTH OF FRANKLIN TO 6
MILES WEST OF MURFREESBORO...MOVING EAST AT 40 MPH. THE STRONG
THUNDERSTORMS WILL BE NEAR...MURFREESBORO AROUND 240 PM EDT AND
GATESVILLE AROUND 305 PM EDT...

WIND GUSTS TO 50 MPH ARE EXPECTED WITH THESE STORMS.

EXPECT FREQUENT CLOUD TO GROUND LIGHTNING AND HEAVY RAINFALL WITH
THESE STORMS. PONDING OF WATER ON ROADWAYS AND FLOODING OF LOW LYING
AND FLOOD PRONE AREAS IS ALSO POSSIBLE. IF YOU HEAR THUNDER...YOU ARE
CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. MOVE INTO A SAFE SHELTER
BEFORE THESE STORMS REACH YOUR AREA. REMAIN INDOORS UNTIL THE STORMS
HAVE PASSED.

FOSTER
Local storm report, Aug 10, 1:44 PM EST, 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WAKEFIELD VA
244 PM EDT FRI AUG 10 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0153 PM     TSTM WND DMG     COURTLAND               36.71N 77.06W
08/10/2007                   SOUTHAMPTON        VA   PUBLIC

            TREES DOWN...INLUDING A TREE THAT FELL ON A TRAILER.

0220 PM     TSTM WND DMG     HOLLAND                 36.68N 76.78W
08/10/2007                   CITY OF SUFFOLK    VA   PUBLIC

            TREES DOWN

&&

ALS

The radar

The Norfolk radar (KAKQ), 63 km away, was scanning. The volume nearest the first event began at 19:00 UTC.

Open the radar archive at this moment

Event by event

4 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Gates

When
August 10, 2:00 PM EST
Where
Gates County, Corapeake
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
Public
Coordinates
36.530, -76.580

Trees were downed by wind gusts estimated at 58 mph.

Thunderstorm Wind, Pasquotank

When
August 10, 2:25 PM EST
Where
Pasquotank County, 1.11 mi W of Morgans Corners
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
County Official
Coordinates
36.420, -76.370

Numerous trees were reported down along US Highway 17 between Morgans Corner and South Mills.

Thunderstorm Wind, Camden

When
August 10, 2:30 PM EST
Where
Camden County, South Mills
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
County Official
Coordinates
36.450, -76.330

Trees were downed by wind gusts estimated at 58 mph.

Thunderstorm Wind, Perquimans

When
August 10, 2:45 PM EST
Where
Perquimans County, 2.17 mi SE of Delight Nixon Xrds
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
Emergency Manager
Coordinates
36.108, -76.472

Trees were downed on Harvey Point Rd.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in North Carolina in 2007Every state in 2007This day in weather historyWarnings in North Carolina, August 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 57265, 57266, 57268, 57269.